Iatrogenic Uneasiness And Fast Forward Ventricular Ectopics
premature ventricular contractions, pseudoephedrine, ventricular arrhythmia
G Sivagnanm. Iatrogenic Uneasiness And Fast Forward Ventricular Ectopics. The Internet Journal of Pharmacology. 2002 Volume 2 Number 1.
A 23 year-old student nun was prescribed with amoxicillin, pseudoephedrine and chlorpheniramine containing medications for cough and cold. On the second day of drug intake the patient presented with complaints of uneasiness, dizziness and weakness. History and clinical features revealed nothing particular except for a decreased and irregular pulse. An ECG revealed ventricular premature complexes (VPCs). Upon stoppage of drugs, her newfound symptoms subsided along with a reduction in VPCs. The importance of pulse examination, elicitation of medication history, de-challenge of drugs upon suspicion of adverse drug effect, suitable advice to patient and the rarity of the case is discussed. An abnormal pulse should ring a caution bell before prescribing a sympathomimetic.
A 23-year-old female novice, with no previous history of heart disease was prescribed with
Cap. Amoxycillin 250 mg, 1 cap thrice a day
A fixed dose combination tablet for cold, 1 tab twice a day, containingPseudoephedrine 60 mgChlorpheniramine 2 mgBromhexine HCl 8 mg
Cough syrup 1 teaspoon thrice a day, each 5 ml containingAmmonium chloride 100 mgChlorpheniramine 2 mgMenthol 0.5 mg
for 7 days, for cold and cough at a private hospital.
On day two, the patient returned with complaints of uneasiness, dizziness and weakness. The case was referred to the author. The pulse rate was 50/min and was highly irregular. An immediate ECG revealed that there were runs of ventricular premature complexes (VPCs). A detailed history and clinical examination revealed no evidence of any systemic abnormality except the abnormal pulse. The patient was reassured and advised to stop all medications. She was also instructed to have a cardiology consultation upon worsening of symptoms or any new adverse development. When the patient returned a week later she felt perfectly well. A repeat ECG revealed a marked reduction in the frequency of VPCs. The patient was however advised to have a specialist opinion for the VPCs. The patient could not be seen later but enquiries revealed she was doing fine.
The irregular pulse was due to VPCs, which was revealed by the ECG (Fig 1). In VPCs, the pulse is irregular owing to the premature beats. ‘Frequently repetitive ventricular ectopic activity of a single morphology', as seen in this case, is one form of manifestation of VPCs1.
The presenting symptoms on day two could clearly be attributed to pseudoephedrine, since several classes of drugs including sympathomimetics (epinephrine, pseudoephedrine, phenylephrine, phenylpropanolamine, amphetamine), methylxanthines (caffeine, theophylline), digitalis, cocaine and certain general anesthetics (halothane) may induce VPCs2. Since frequent VPCs reduce stroke volume and the cardiac output by the “halving” of the heart rate, symptoms like syncope or lightheadedness is a possiblity3. In this case the heart rate was 56/min (Fig 1).
Chlorpheniramine (present both in the anti-cold and anti-cough preparations), an antihistamine with anticholinergic activity also could have contributed to the exaggeration of VPCs since, decreased vagal action is also a well known destabilizing influence on the existing electrical instability of the heart4.
VPCs occur in many healthy individuals. In the absence of heart disease there is little or no increased risk. In patients with disturbing or disabling palpitations due to VPCs, avoidance of potentially aggravating factors (e.g. tobacco, coffee, caffeine-containing beverages, environmental stress or stimulants) should be tried before pharmacologic therapy 2, 5. In the present case the aggravating factors were clearly the drugs (mainly pseudoephedrine and may be to lesser extent chlorpheniramine). As mentioned earlier, all the drugs were stopped and the patient was relieved of the disturbing symptoms. There was a marked reduction in frequency of VPCs (Fig. 2). The patient was advised against use of cough and cold remedies on her own and prior intimation to the physician regarding her condition. A MEDLINE search revealed no report of pseudoephedrine-induced aggravation of VPCs.
The syndrome of right bundle branch block, S-T segment elevation in the anterior precordial leads, and risk of sudden death has been described in literature. Such cases have no associated structural heart disease and in some, the patients are asymptomatic. It is commonest in young adult males and suggested as the basis for the so-called “sleep death” in young Asian males5. Since the patient is a young Asian (of course female), she has been advised for a specialist opinion of her condition.
Examination of the pulse: it is to be emphasized that many a times pulse examination is not given due consideration (leave alone examining the same for one minute) and the chances are that such cases could be easily missed. Consequently appropriate and timely intervention is also unlikely, leading to unnecessary confusion to the caregiver with protracted suffering to the patient. Caution may be exercised if a prescription of sympathomimetic drug is contemplated, if one encounters an abnormal pulse.
Importance of medication history: In many instances practitioners also fail to elicit the medication history. A constellation of signs and symptoms with which a patient presents need not always be due the disease, but may be drug(s)-induced.
De-challenge: Majority of the drug-induced adverse effects are likely to disappear once the offending drug is stopped (de-challenge). Embarking upon a rigorous and more specific approach may be necessary only if the condition warrants. It is a general tendency to treat with one or more other drugs, to ward off a new complaint, which may be a potential invitation for further complication.
Appropriate warning and advice to patient: If an adverse effect is suspected to be due to a drug, the proof lies with its disappearance on stoppage (de-challenge) and appearance on reintroduction (re-challenge) of the same. In many instances rechallenge may not be possible due to ethical reasons, even if the condition is trivial. But an inadvertent re-challenge can be avoided by appropriate warning to the patient regarding the future use of such drugs.
Rarity of the case: This may be a rare case of, exaggeration of VPCs by a commonly used OTC product (pseudoephedrine), presenting atypically (as uneasiness, dizziness) by exaggerating an otherwise harmless preexisting condition.